Illinois, 2017Tornadoes and Flash Flooding in Illinois, April 29 to 30, 2017
April 29 to 30, 2017 · NWS LSX · 17 events in 7 counties and zones
A strong spring storm system brought multiple rounds of thunderstorms and heavy rain to the southeast half of Missouri during the weekend of April 29th-30th. Rainfall totals surpassed nine inches in some locations and this led to flash flooding and historic flooding along some of the tributaries of the Missouri and Mississippi Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm system brought multiple rounds of thunderstorms and heavy rain to the southeast half of Missouri during the weekend of April 29th-30th. Rainfall totals surpassed nine inches in some locations and this led to flash flooding and historic flooding along some of the tributaries of the Missouri and Mississippi Rivers. Areas along the Meramec River were especially hard hit as new records were set at Steelville, Sullivan, and Eureka. The previous records had just recently been set during the late December flooding of 2015. Two major highways, I-44 and I-55 were shut down for a number of days due to the record river flooding from this event. A few thunderstorms also became severe during the afternoon of April 29th, with two weak tornadoes documented.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 29, 6:50 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 29, 6:50 AM CST, 1 hour 25 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
750 AM CDT Sat Apr 29 2017
.SHORT TERM... (Through Late Tonight)
Issued at 357 AM CDT Sat Apr 29 2017
The primary forecast concerns for today/tonight are heavy rainfall
and severe weather.
A nearly stationary front stretched from western TX NEWD into
central OK and EWD towards the MO/AR border at 08z. A broad area of
SHRA/TSRA was occurring near and north of the surface front early
this morning due to moisture transport across the boundary. A vort
max near the Four Corners region will induce a surface wave along
the boundary in western TX today, and the resulting circulations
will both sharpen the temperature and moisture gradients across the
boundary and cause it to lift northward as a warm front today.
Periods of SHRA/TSRA are expected to continue today and tonight due
to the persistent southerly flow of moisture over the boundary.
Forecast PW values of 1.6-1.8" are at +3SD for April in this part of
the country. There is still a concern for flash flooding due to the
combination of unusually high PW values, convective rainfall,
successive thunderstorms training over the same areas, and
antecedent rainfall/moist soils. No changes are planned to the
existing Flash Flood Watch at this time.
There is general model agreement that the warm front should lift to
near or perhaps slightly north of the St. Louis metropolitan area
today. This means that the warm sector will cover the southeastern
half of the LSX CWA as the surface low approaches from the southwest
and re-orients the western portion of the surface boundary into a N-
S oriented cold front by 12z Sun. Forecast 0-6km shear values of 30-
50 kts combined with modest instability in the warm sector as well
as increasing large-scale ascent ahead of the slowly approaching
upper vort max will be favorable for severe thunderstorms.
Kanofsky
.LONG TERM... (Sunday through Friday)
Issued at 357 AM CDT Sat Apr 29 2017
Stormy, wet weather pattern will continue Sunday into Sunday
evening as the deepening upper level low moves northeastward through
the central Plains and into northwest MO by 06Z Monday. The triple
point surface low will move northeastward through MO and northern IL
and drag a trailing cold front through our forecast area Sunday
afternoon and evening. The threat for severe storms will continue
Sunday into Sunday evening, mainly across southeast MO and southwest
IL, southeast of STL where best instability will exist. Deep layer
shear will be increasing Sunday as a strong mid level wind max
translates eastward into this area ahead of the approaching upper
level low. The threat for more heavy rain will continue as a strong
southerly low level jet ahead of the approaching 850 mb low brings
abundant low level moisture into our area on Sunday. The flash
flood watch will continue until late Sunday night across most of the
forecast area, except a portion of northeast MO and west central IL.
The convection in the warm conveyor belt airstream will shift east
of the forecast area by 06Z Monday with the dry slot moving
northeastward into our area Sunday evening, southeast of the upper
level low. Will have some deformation zone/wrap-around type light
rain late Sunday night and Monday, mainly across northeast MO and
west central IL. Any precipitation will finally shift northeast of
our forecast area by Monday evening as the upper level and
associated occluded surface low shifts well northeast of the region.
Colder temperatures can be expected Sunday night and Monday due to
low level cold air advection behind the storm system, plus low level
cloud cover on Monday will limit solar insolation. Highs on Monday
will be around 15 degrees below normal for the start of May. There
will only be a brief break in the precipitation Monday night and
Tuesday, then showers will spread eastward into much of the area
Tuesday night in a region of low-mid level warm air advection ahead
of an approaching and deepening upper level trough and over and
north of a developing surface front just south of the forecast area.
The models also depict increasing upper level divergence over our
area ahead of the approaching upper level trough. The precipitation
will continue on Wednesday as a surface wave develops along the
front. There is some uncertainty as to how long this precipitation
will last with the GFS shifting most of the significant rain
southeast of our forecast area by by Wednesday evening, while the
ECMWF model closes off an upper level low in the base of the upper
level trough, deepening the surface low and keeping rain going
mainly across southwest IL until Thursday evening. For now will
keep some low chance pops going across parts of southeast MO and
southwest IL until Thursday afternoon.
GKS
&&
.AVIATION... (For the 12z TAFs through 12z Sunday Morning)
Issued at 624 AM CDT Sat Apr 29 2017
A stalled warm front will remain across the area through the TAF
period, providing a focus for several waves of SHRA/TSRA.
Conditions should remain predominantly MVFR, but brief periods of
VFR are possible during breaks between the rain and periods of IFR
are expected during the heavier showers. Initially northerly
winds will veer and become easterly to southeasterly by the end of
the TAF period ahead of a surface low.
Kanofsky
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late Sunday night for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Flash Flood Watch through late Sunday night for Bond IL-Calhoun
IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Apr 29, 3:25 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
425 AM CDT Sat Apr 29 2017
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
425 AM CDT Sat Apr 29 2017
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
Some severe thunderstorms are expected today and tonight,
especially across southeast Missouri and southwest Illinois.
Large hail and damaging winds will be the primary threat, although
isolated tornadoes will be possible as well. Heavy rain is also
expected today and tonight and a flash flood watch continues for
most of the area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Severe thunderstorms will be possible Sunday and Sunday evening,
particularly across southeast Missouri and southwest Illinois.
A heavy rainfall event will persist through Sunday evening. A
flash flood watch continues in effect for most of the forecast
area until late Sunday night. A total of 3 to 5 inches of
rainfall is forecast with locally higher amounts possible,
especially along Interstate 44 in Missouri and Interstate 55 in
Illinois.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and tonight. Spotters are
encouraged to report any severe weather or significant rainfall
amounts and flooding, if observed, to the National Weather
Service.
GKS
In the hours before
Local storm report, Apr 29, 6:15 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM FLASH FLOOD 1 NE PILOT KNOB 37.63N 90.63W
04/29/2017 IRON MO DEPT OF HIGHWAYS
MO 221 CLOSED DUE TO FLOODING
&&
EVENT NUMBER LSX1700362
GKSLocal storm report, Apr 29, 6:40 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM FLASH FLOOD ANNAPOLIS 37.36N 90.70W
04/29/2017 IRON MO LAW ENFORCEMENT
BIG CREEK RV PARK IS FLOODED AND WAS BEING EVACUATED
&&
EVENT NUMBER LSX1700363
GKSLocal storm report, Apr 29, 7:12 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
812 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD 3 WSW ARCADIA 37.56N 90.68W
04/29/2017 IRON MO PUBLIC
WATER IS COVERING HIGHWAY 21 AT INTERSECTION
WITH HIGHWAY CC.
&&
MABLocal storm report, Apr 29, 7:34 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
834 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 1 ESE IRON MOUNTAIN 37.69N 90.63W
04/29/2017 ST. FRANCOIS MO NEWSPAPER
A NUMBER OF ROADS IN IRON MOUNTAIN LAKE ARE
FLOODED AND CLOSED.
&&
MABLocal storm report, Apr 29, 7:39 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
839 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 1 NNW ELLINGTON 37.24N 90.98W
04/29/2017 REYNOLDS MO LAW ENFORCEMENT
A NUMBER OF WATER RESCUES FROM HOMES NEAR
CREEK IN TOWN DUE TO FLOOD WATERS.
&&
MABLocal storm report, Apr 29, 7:45 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 2 W ROSELLE 37.60N 90.57W
04/29/2017 M4.00 INCH IRON MO TRAINED SPOTTER
AT LAKE KILLARNEY. STORM TOTAL SO FAR.
&&
MABEvent by event
9 thunderstorm wind, 4 hail, 2 flash flood, 2 tornado. Local standard time, as filed.
Flash Flood, Randolph
- When
- April 29, 8:15 AM CST to April 30, 12:45 AM CST
- Where
- Randolph County, 4.42 mi W of Danley to 1.46 mi W of Ruma
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.088, -90.201
Between four and seven inches of rain fell over 3 days causing flash flooding. Numerous roads were flooded.
Hail, St. Clair
- When
- April 29, 8:57 AM CST to 9:06 AM CST
- Where
- St. Clair County, Belleville to 0.31 mi W of Lebanon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -89.980
Thunderstorm Wind, Jersey
- When
- April 29, 2:50 PM CST to 2:52 PM CST
- Where
- Jersey County, 3.11 mi SE of Beltrees to 2.85 mi SE of Beltrees
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.935, -90.293
A damaging microburst caused extensive damage to the Piasa Marina. One large boat dock was destroyed. An unoccupied building sustained moderate roof damage. Several trees were snapped off in an area extending from the marina northward along Lockhaven Road for about half a mile.
Thunderstorm Wind, Madison
- When
- April 29, 3:00 PM CST to 3:10 PM CST
- Where
- Madison County, 1.44 mi W of Alton to 0.11 mi NW of Milton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.898, -90.197
Thunderstorm winds blew down numerous tree limbs around town. Also, a few trees were either uprooted or snapped off.
Tornado, Jersey
- When
- April 29, 3:02 PM CST to 3:04 PM CST
- Where
- Jersey County, 4.41 mi ENE of Delhi to 4.73 mi SSE of Fidelity
- Rating
- EF1
- Path length
- 1.68 mi
- Path width
- 50 yd
- Continued into
- Macoupin, Il (LSX)
- Reported by
- NWS Storm Survey
- Coordinates
- 39.071, -90.172
A weak tornado developed in east central Jersey County, about two tenths of a mile north of Oak Rest Lane, just west of intersection with Oak Rest Road. It travelled to the northeast, crossing Crystal Lake Road just south of Lards Road. Most of the damage to this point was minimal. As it crossed Oak Rest Road, it caused extensive tree damage with numerous trees uprooted, snapped and twisted. The tornado then moved across a field and caused EF1 damage to a property on Gun Club Road, just west of Stonebrooke Drive. Here at least a dozen mature trees were snapped and twisted. The detached garage was destroyed and the single family home had minor damage including windows broken out of the house. The tornado continued northeast for about half a mile before crossing into Macoupin County, 3 miles north of Brighton.
Tornado, Macoupin
- When
- April 29, 3:04 PM CST to 3:05 PM CST
- Where
- Macoupin County, 2.84 mi SSW of Piasa to 2.24 mi SSW of Piasa
- Rating
- EF0
- Path length
- 0.68 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.084, -90.146
After the tornado crossed into Macoupin County, it continued to the northeast. It crossed Illinois Routes 111/267 just south of intersection with Bachman Road. In this location it broke off numerous large tree limbs as it crossed Bachman Road. Then the tornado dissipated two tenths of a mile north of Bachman Road, about 3.4 miles north of Brighton. Damage was rated EF0 in Macoupin County. Overall, the tornado was rated EF1 with a path length of 2.36 miles and a max path width of 50 yards.
Thunderstorm Wind, Macoupin
- When
- April 29, 3:08 PM CST to 3:15 PM CST
- Where
- Macoupin County, 0.89 mi NW of Brighton to 0.58 mi NW of Medora
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.040, -90.141
Thunderstorm winds blew down several trees and power lines, as well as numerous tree limbs between Brighton and Medora.
Thunderstorm Wind, Montgomery
- When
- April 29, 3:45 PM CST to 3:50 PM CST
- Where
- Montgomery County, 1.78 mi WSW of Farmersville to 2.52 mi NNE of Farmersville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.421, -89.681
Thunderstorm winds blew down numerous large trees, tree limbs and power lines. Also, 2 semi trucks were blown over on Interstate 55 between mile markers 72 and 73. Two miles southwest of Farmersville, metal roof of a shed was blown off and several power poles snapped off. A construction trailer was flipped onto it's side. In Farmersville, a large uprooted tree fell onto a house causing moderate damage.
Hail, Madison
- When
- April 29, 3:49 PM CST
- Where
- Madison County, Livingston to 0.67 mi E of Livingston
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -89.770
Hail, Montgomery
- When
- April 29, 3:54 PM CST
- Where
- Montgomery County, 0.52 mi NNW of Harvel
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.357, -89.533
Thunderstorm Wind, Montgomery
- When
- April 29, 3:54 PM CST
- Where
- Montgomery County, 0.49 mi NNW of Harvel
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.357, -89.533
Thunderstorm Wind, Macoupin
- When
- April 29, 3:55 PM CST
- Where
- Macoupin County, Virden
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 39.500, -89.770
Thunderstorm Wind, Montgomery
- When
- April 29, 3:55 PM CST
- Where
- Montgomery County, 1 mi E of Litchfield
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.180, -89.631
Thunderstorm winds blew down several power lines on the east side of town.
Hail, St. Clair
- When
- April 29, 3:56 PM CST
- Where
- St. Clair County, 0.77 mi WNW of Lebanon to Lebanon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.604, -89.813
Thunderstorm Wind, Marion
- When
- April 29, 4:52 PM CST
- Where
- Marion County, 2.9 mi SE of Patoka
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.721, -89.061
Thunderstorm winds blew down three large trees.
Thunderstorm Wind, Marion
- When
- April 29, 5:15 PM CST
- Where
- Marion County, 3.07 mi NE of Kinmundy
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.802, -88.810
Thunderstorm winds caused minor roof damage to one house. Also, two barns sustained minor roof damage and a power pole was bent.
Flash Flood, Montgomery
- When
- April 29, 7:30 PM CST to April 30, 12:15 AM CST
- Where
- Montgomery County, 2.63 mi SSE of Coalton to 0.35 mi N of Barnett
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.247, -89.275
Between 3 and 6 inches of rain fell over a 3 day period causing flash flooding. Numerous roads were flooded including Illinois Route 127 in numerous locations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 29, 20174 deaths · 59 injured · $3.1 million · EF4 · 22 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Flash Flooding and Flooding in Missouri, April 29 to 30, 20171 death · $620,000 · 13 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Flash Flooding and Flooding in Illinois, April 29 to 30, 2017$86,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694386, 692858, 692920, 693027, 692918, 692919, 692884, 693024, 692862, 692863, 692864, 693025, 693026, 692861, 693028, 693029, 694473.